Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

June 11, 2021Lowndes County, Mississippi

NWS Jackson, MS issued this special weather statement at Jun 11, 2021, 4:59 PM CDT for Lowndes County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 4:59 PM CDT (21:59 UTC)
Expired
Jun 11, 2021, 5:45 PM CDT
In force
46 min
Issued by
NWS Jackson, MS

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS84 KJAN 112159
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
459 PM CDT Fri Jun 11 2021
 
MSZ031-112245-
Lowndes MS-
459 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOWNDES COUNTY
THROUGH 545 PM CDT...

At 459 PM CDT, Meteorologists were tracking a strong thunderstorm
near Kolola Springs, or near Columbus AFB, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbus AFB and Steens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3353 8827 3352 8828 3359 8844 3368 8836
      3368 8826
TIME...MOT...LOC 2159Z 284DEG 9KT 3362 8835 

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jun 11, 3:41 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 11, 3:41 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
341 PM CDT Fri Jun 11 2021

.DISCUSSION...

Tonight and Saturday...The vast majority of the cwa today remains
precip free with the NE areas the location of precip activity so
far this afternoon. Due to the increasing deep layer dry air and
low level capping over the western part of the cwa, current storm
activity should continue to be focused over the NE areas through
7-9pm before dissipating. Remainder of the night looks to be quiet
and precip free, just warm and humid. Lows tonight will be in the
70-75 degree range and continuing the above normal stretch.

For Saturday, forecast focus will be on severe storm potential and
increasing excessive heat. With our wet conditions,
evapotranspiration will be high and we will also see low level
moisture pooling ahead of the next disturbance. The result will be
Highs peaking in the 89 to 93 range with the warmest readings in the
west. Combine that with high dewpts, and the Heat Index will peak in
the 100-105 range. Some locations over our W half that will be near
105, I added a Limited Heat Risk to draw attention. Shifting to the
severe potential, there's an ongoing MCS over the Midwest and the
remnant MCV and short wave emanating from this will ride S down the
periphery of the amplifying upper ridge and be a trigger for storms
Saturday. Nearly all guidance has trended more supportive of
storms and a potential evolving MCS for our region now. The
underlying environment will see steepening lapse rates as cooler
mid level temps move S along with increasing winds aloft
associated with the disturbance. Low level moisture will increase
as 850mb theta e axis gets better established. Instability will be
quite solid with values between 3500-4500 j/kg. There also looks
to be a cap in place early which will serve to limit convection
initially, but actually allow for maximizing instability before
storms develop or move into the instability axis. All the
ingredients are pointing to conditions that support our typical
June organized severe events. Storms and the associated outflows
will move roughly N to S, with damaging winds the main threat.
Some hail is possible as well. Right now, a Marginal risk in out
for all of the area. However, if the HRRR and other hi-res CAMs
continue to trend and look like the 18z HRRR, then we will need an
upgrade to "Slight" risk or higher as severe storm coverage may
be more expansive. /CME/

Saturday night-next Thursday...

Saturday night-Wednesday: At the start of the period, a complex
of storms is possible across areas in the E-SE at before midnight.
There are some spatial & temporal differences in CAMS on how this
MCS evolves. Kept rain/storm chances through around midnight
Sunday & boosted to more likely chances of storms & left some
slight chances in through daybreak. There will remain some severe
threat as well, so kept mention in the HWO for the overnight
period. The region will remain in this N/NE flow before another
cold/drier front dives down by mid-week. Due to this, active
period of convection looks possible through mid-week, but may dry
out across areas to the N. PWs will remain generally above an
inch & a half to an inch & three quarters. This will keep slight
chances of rain & storms for areas along & S of I-20 through mid
week. Surface high will be expansive across the Great Lakes down
into our area w/ a stalled sfc boundary across the south.
Anomalous thermal warmth in the low-mid 20s at 925mb will support
warming highs. Highs will warm into the lower 90s & heat
stress/humidity will increase into the upper 90s-low 100s. Some
heat indices could get near 105 degrees in the Delta Sunday, but
will hold off mention in the HWO. Will need to evaluate how the
storm complex evolves & any impact on the overall low-level
moisture. Diurnal microburst potential will remain possible
through the early half of the week (i.e. Monday-Wednesday).

Late week: Slightly drier air will move in aloft around
Wednesday-Thursday, which could keep rain & storm chances a
little further to the S during this period. However, there is some
increased confidence of a potential issue in the tropics as we
move into late week. With the region W periphery of the anomalous
596mb ridge axis over the Intermountain West & E Coast trough,
this will keep the ArkLaMiss in the weakness between the two.
Synoptics seem in somewhat agreement, so there remains potential
at least for some tropical moisture to advect to the north by late
week after the period. With some slightly cooler thermal profiles
moving in by late week, heat will be slightly less oppressive, as
highs will be into the upper 80s-low 90s. This will limit heat
stress & any issues in the HWO. /DC/

&&

.AVIATION...
18Z TAF discussion: Main focus for this TAF period will be with
the current MVFR ceilings over the N sites and storm activity over
the NE (GTR) this afternoon. Ceilings that developed this morning
have been steadily holding on and look to remain MVFR til the
19-20z timeframe before becoming SCT or bases rise to above 3kft.
For GTR, timing storms and associated restrictions will be more of
an AMD routine, but I do have a tempo from 19-21z to catch the
more likely 2hr period for storms. This evening and overnight look
quite. Focus will then shift to afternoon storm potential on Sat.
/CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  91  73  92 /   6  47  59  41
Meridian      72  90  71  91 /  24  73  57  38
Vicksburg     74  92  74  94 /   4  22  35  43
Hattiesburg   74  91  73  93 /   6  41  57  52
Natchez       72  91  74  91 /   2  11  21  49
Greenville    75  92  75  91 /   9  33  30  24
Greenwood     74  91  73  91 /  38  66  30  31

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

CME/DC
Hazardous weather outlook, Jun 11, 2:45 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
245 PM CDT Fri Jun 11 2021

ARZ074-075-LAZ007>009-015-016-MSZ019-034-035-040>042-047-048-053-
054-062-121945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-
Warren-Hinds-Claiborne-Copiah-Lincoln-
245 PM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, southwest Mississippi,
and west central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

DANGEROUS HEAT
THREAT...Limited
TIMING...Saturday

Saturday, severe thunderstorms are possible Saturday afternoon
into the evening, mainly 2 to 10 pm. Some thunderstorms could
produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Saturday, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Potentail severe storm activity will linger into early Saturday
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

LAZ023>026-MSZ018-025>033-036>039-043>046-049>052-055>061-063>066-
072>074-121945-
Franklin LA-Catahoula-Tensas-Concordia-Bolivar-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-
Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Rankin-
Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
245 PM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

Saturday, severe thunderstorms are possible Saturday afternoon
into the evening, mainly 2 to 10 pm. Some thunderstorms could
produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Potentail severe storm activity will linger into early Saturday
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 11, 11:51 AM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
1151 AM CDT Fri Jun 11 2021

MSZ030-031-120500-
Clay-Lowndes-
Including the cities of West Point and Columbus
1151 AM CDT Fri Jun 11 2021

...RISES SLOWING ON THE TENNESSEE-TOMBIGBEE WATERWAY ABOVE
STENNIS LOCK AND DAM IN COLUMBUS...

Due to a barge accident, which is limiting flow through the dam
and increased runoff from recent heavy rainfall, the pool level
on the Tennessee-Tombigbee Waterway above John C Stennis Lock and
Dam in Columbus is currently elevated and is slowly rising.
The rate of rise has slowed significantly since Thursday
afternoon. The pool level at 11 AM was 168.77 feet, rising at a
rate of 0.03 feet per hour. The US Army Corps of Engineers
expects the pool to rise to just between 169.3 and 169.5 feet
later today or tomorrow morning. This level is similar to the
levels experienced in February 2019 and February 2020.

Unless significant changes occur, this will be the last statement
issued for this event.

MVP/AC
Special weather statement, Jun 11, 4:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
459 PM CDT Fri Jun 11 2021

MSZ031-112245-
Lowndes MS-
459 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOWNDES COUNTY
THROUGH 545 PM CDT...

At 459 PM CDT, Meteorologists were tracking a strong thunderstorm
near Kolola Springs, or near Columbus AFB, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbus AFB and Steens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3353 8827 3352 8828 3359 8844 3368 8836
      3368 8826
TIME...MOT...LOC 2159Z 284DEG 9KT 3362 8835

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:11 PM CDTAreal Flood WarningJANAttala, Bolivar, Carroll, Grenada, Holmes, Leflore and 1 more12 hr
Jun 11, 11:19 AM CDTRiver Flood WarningJANCopiah, Simpson21 days
Jun 11, 11:19 AM CDTRiver Flood WarningJANLawrence21 days
Jun 11, 5:13 PM CDTSevere Thunderstorm WarningJANLowndes23 min
Jun 11, 5:34 PM CDTFlash Flood WarningJANLowndes86 min
Jun 10, 9:40 PM CDTAreal Flood WarningJANEast Carroll, West Carroll12 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.